Ohio, 2008

Hail in Ohio, May 3, 2008

May 3, 2008 · NWS CLE · 3 events in 3 counties and zones

A large area of low pressure moved across the northern Great Lakes during the afternoon of the 3rd. A cold front pushed through the area during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A large area of low pressure moved across the northern Great Lakes during the afternoon of the 3rd. A cold front pushed through the area during the afternoon hours. Showers and thunderstorms developed ahead of the cold front, and some of them became severe throughout northern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 3, 1:55 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, May 3, 1:55 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
255 PM EDT SAT MAY 3 2008

.SYNOPSIS...
A COLD FRONT EXTENDING SOUTH THROUGH WESTERN OHIO WILL MOVE TO
THE EAST COAST BY MORNING. HIGH PRESSURE OVER THE SOUTHERN PLAIN
WILL BEGIN BUILDING INTO THE AREA ON SUNDAY AND THEN MOVE EAST
ACROSS THE REGION ON MONDAY. A WARM FRONT WILL LIFT NORTHEAST
ACROSS THE AREA TUESDAY NIGHT. A COLD FRONT WILL THEN SWEEP EAST
ACROSS THE FORECAST AREA ON WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT HAS MOVED THROUGH THE TOLEDO AREA AND WILL MOVE EAST
OF THE AREA BY MIDNIGHT. WIDESPREAD SHOWERS AND FEW THUNDERSTORMS
WILL CONTINUE EAST OF THE COLD FRONT THIS EVENING WITH PRECIP THEN
TAPERING OFF. WILL NOT MENTION ANY SHOWERS IN THE WEST AFTER
MIDNIGHT BUT THERE STILL SHOULD BE AT LEAST A CHANCE OF SHOWERS IN
THE EAST WITH SECONDARY TROUGH MOVING THROUGH AND WRAP AROUND
MOISTURE. RISK OF SEVERE WEATHER FOR THIS AFTERNOON AND EVENING
IS LOW BUT CANT COMPLETELY RULE OUT SMALL HAIL. MID LEVEL WINDS
ARE ALSO FAIRLY STRONG THAT A STORM COULD ALSO ADV DOWN MODERATELY
HIGH WINDS. MUCH COOLER TONIGHT WITH LOWS IN THE LOWS IN THE MID
AND UPPER 40S...WENT CLOSE MAV GUID.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
HIGH PRESSURE BEGIN BUILDING IN ON SUNDAY AND WILL REMAIN OVER THE
AREA INTO MONDAY. PARTLY TO MOSTLY SUNNY SKIES TOMORROW AFTERNOON.
LITTLE COOLER THAN NORMAL WITH HIGHS IN THE LOW TO MID 50S FAR
EAST TO NEAR 60 IN THE WEST. WEAK COLD FRONT DROP SOUTH INTO THE
AREA MONDAY NIGHT LIFTING BACK NORTH AS WARM FRONT TUESDAY WITH A
COLD FRONT THEN APPROACHING LATE TUESDAY NIGHT. COULD BE SOME
SHOWERS WITH THE FRONT MONDAY NIGHT AND TUESDAY BUT WITH THE FRONT
BEING RATHER WEAK AND RIDGING ACROSS IT KEPT POPS AT 20 PCT OR
LESS. AFTER BELOW NORMAL TEMPERATURES SUNDAY AND SUNDAY NIGHT...A
SLIGHT WARM UP WILL PUSH TEMPERATURES BACK TO NEAR NORMAL. HIGHS IN
THE 60S ON MONDAY...UPPER 60S AND AROUND 70 ON TUESDAY.&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
LOW PRESSURE AND ASSOCIATED COLD FRONT EXPECTED TO BE SOMEWHERE
NEAR THE AREA ON WED SO WILL CONTINUE CHANCE OF SHRA WHILE BUMPING
UP THE POP A BIT MORE. ANOTHER MORE STRONGER LOW SHOULD THEN MOVE
UP THE OHIO VALLEY THU THROUGH FRI MAINTAINING REASONING FOR SHRA
CHC TO STAY IN FORECAST. GFS LOOKS A LITTLE SLOW IN MOVING LOW OFF
EAST COAST SO WILL SHOOT FOR DRY WEATHER LATE FRIDAY NIGHT THROUGH
SAT. TEMPS THROUGH THE PERIOD WILL TEND TO RUN A LITTLE BELOW
NORMAL.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
FAIRLY WIDESPREAD MVFR IN SHRA OVER MUCH OF AREA SHOULD CONTINUE TO
PUSH EAST REST OF THE AFTERNOON. STILL WAITING TO SEE IF AIRMASS CAN
DESTABILIZE ENOUGH FOR DECENT COVERAGE OF TSRA TO DEVELOP ALONG A
COLD FRONT THAT WILL MOVE WEST TO EAST ACROSS THE AREA REST OF THE
AFTERNOON AND EVENING.  A FEW ISOLD EMBEDDED TSRA COULD DEVELOP IN
THE MORE WIDESPREAD SHRA CURRENTLY OVER MUCH OF THE AREA BUT
STRENGTH SHOULD BE LIMITED DUE TO THE EXTENSIVE CLOUDS COVER. WINDS
GUSTS AROUND 25 KTS COULD PRODUCE SOME LOW LEVEL TURBULENCE THIS
AFTERNOON THROUGH EARLY TONIGHT. SSW WINDS WILL SHIFT TO WEST WITH
FROPA THEN TO NW LATER TONIGHT AS SECONDARY TROUGH MOVES THROUGH.
BAND OF MOISTURE WITH TROUGH MAY ACT TO BRING BACK MVFR CIGS AFTER A
FEW HOURS BREAK WITH THE COLD FRONT PASSAGE.  ANY REMAINING MVFR
CIGS SHOULD PUSH EAST OF AREA SUN MORNING.

OUTLOOK...HIGH PRESSURE AND VFR SHOULD DOMINATE INTO MONDAY NIGHT
ALTHOUGH SOME PATCHY FOG MAY FORM LAST FEW HOURS SUNDAY NIGHT.
THREAT FOR SHRA AND SOME TSRA TUE THROUGH THU AS WAVES OF LOW
PRESSURE EXPECTED TO BE AROUND THE AREA.  PROBABLY WILL SEE PATCHES
OF MVFR WITH THIS PRECIP.

&&

.MARINE...
SMALL CRAFT CONDITIONS WITH WINDS OF 15 TO 25 KNOTS EXPECTED TONIGHT
THEN DECREASE IN WINDS SUNDAY AS HIGH PRESSURE MOVES IN.  SOUTH FLOW
WILL DEVELOP MONDAY AND GENERALLY CONTINUE THROUGH TUE NIGHT BEFORE
VEERING WITH PASSAGE OF COLD FRONT WEDNESDAY. BUT MODELS DIFFER ON
LOCATION OF LOW DRAGGING THE COLD FRONT ALONG.  WILL OPT FOR A
SCENARIO WHERE THE LOW STAYS JUST NORTH OF LAKE ERIE.  HIGH PRESSURE
MAY RIDGE IN FROM THE NORTH WEDNESDAY NIGHT AND THU FOR A NORTH WIND
THAT VEERS TO EAST OR NE THU AS ANOTHER LOW IS EXPECTED TO BE MOVING
UP THE OHIO VALLEY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EDT SUNDAY FOR LEZ142>149.

&&

SYNOPSIS...RANDEL
NEAR TERM...RANDEL
SHORT TERM...RANDEL
LONG TERM...ADAMS
AVIATION...ADAMS
MARINE...ADAMS
Hazardous weather outlook, May 3, 3:28 AM EST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
428 AM EDT SAT MAY 3 2008

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-040830-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
428 AM EDT SAT MAY 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A POSSIBILITY FOR A FEW STRONG THUNDERSTORMS THAT MAY
APPROACH SEVERE LIMITS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-040830-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
428 AM EDT SAT MAY 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A POSSIBILITY FOR A FEW STRONG THUNDERSTORMS THAT MAY
APPROACH SEVERE LIMITS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

LOMBARDY

The radar

The Cleveland radar (KCLE), 93 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Sandusky

When
May 3, 3:50 PM EST
Where
Sandusky County, Clyde
Measured
0.88 in hail
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
41.320, -82.970

Nickel size hail was observed. One car was reported to be damaged by the hail.

Hail, Huron

When
May 3, 3:53 PM EST
Where
Huron County, 4.5 mi N of Weavers Corners
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.265, -82.830

Nickel size hail was reported within the Huron County portion of the City of Bellevue.

Hail, Erie

When
May 3, 4:25 PM EST
Where
Erie County, Berlin Hgts
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.320, -82.500

Hail ranging from nickel to penny size was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107029, 107032, 107034.